Texas, 2009Hail and Damaging Winds in Texas, June 4, 2009
June 4, 2009 · NWS LUB · 9 events in 7 counties and zones
A convective complex developed over the western Texas Panhandle during the late afternoon and early evening hours of the 4th. This system resulted in damaging winds and large hail as it propagated south-southeastward over the west Texas South Plains during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A convective complex developed over the western Texas Panhandle during the late afternoon and early evening hours of the 4th. This system resulted in damaging winds and large hail as it propagated south-southeastward over the west Texas South Plains during the evening. The complex evolved into a broken line of organized multicell and occasional supercellular storms as it quickly swept southward along a pre-existing outflow boundary. Several of the more intense cells within the complex produced extreme wind gusts and golfball size hail. The most significant impacts occurred over western Lubbock County, where a swath of extreme thunderstorm winds and wind-blown hail damaged light weight structures and instrumentation at the Texas Tech University West Texas Mesonet facility at Reese Center.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 4, 5:46 PM CST, 24 minutes earlier.
Area forecast discussion, Jun 4, 5:46 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
646 PM CDT THU JUN 4 2009
.UPDATE...
UPDATED ZONES TO INCLUDE SVR THUNDERSTORM WATCH 331 VALID UNTIL 05Z.
COMPLEX OF STRONG TO SVR TSRA MAKING ITS WAY ACROSS THE SWRN TX
PANHANDLE. THIS ACTIVITY HAS BEEN MOVING IN A SERLY DIRECTION BUT
IS EXPECTED TO PROPAGATE IN A MORE SRLY DIRECTION ALONG AND EAST
OF THETA-E AXIS ALONG TX/NM BORDER. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT. 26
&&
.AVIATION...
PRIMARY CONCERN FOR THIS CYCLE WILL BE CONVECTIVE CHANCES
PARTICULARLY AT KLBB. COMPLEX OF STRONG TO SEVERE THUNDERSTORMS
NOW MAKING ITS WAY ACROSS THE TX PANHANDLE. THESE STORMS COULD
GENERATE GUSTY OUTFLOW BOUNDARIES TEMPORARILY INCREASING LLWS
THREAT. HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. 26
&&
.PREV DISCUSSION... /ISSUED 321 PM CDT THU JUN 4 2009/
SHORT TERM...
FEW POP/WX GRID ADJUSTMENTS WERE MADE. ATTENTION REMAINS FOCUSED ON
LATE DAY AND NIGHTTIME RAIN/STORM CHANCES.
CURRENT RADAR/SATELLITE TRENDS SHOW INCREASING CONVECTION OVER THE
HIGHER TERRAIN OF NEW MEXICO...AS WELL AS AN INCREASING CU FIELD
VICINITY A WEAK CONVERGENCE ZONE OVER THE WESTERN PANHANDLE. MODELS
CONTINUE TO SUGGEST THAT CONVECTION WILL ADDITIONALLY INITIATE
WITHIN THE PANHANDLE CONVERGENCE/CU FIELD IN THE NEXT 2-4 HOURS...
AND THUS WILL MAINTAIN THE RECENTLY INTRODUCED SLIGHT CHANCE/CHANCE
20 TO 30 PERCENT POPS OVER THE NORTHWEST/NORTH-CENTRAL ZONES DURING
THE 21-00Z TIMEFRAME. OTHERWISE...AN INSTABILITY AXIS OF AROUND 2000
J/KG EXIST ALONG AND JUST WEST OF THE TEXAS NEW MEXICO BORDER...ON
THE WESTERN PERIPHERY OF THE CURRENT SURFACE RIDGE. LIKEWISE...
RATHER IMPRESSIVE DEEP LAYER SHEAR IS JUXTAPOSED OVER THE SAME
AREA...WITH 0-6KM SHEAR AOA 30-40KT EAST OF THE SHARP ROCKIES UA
RIDGE AXIS. THUS CONVECTION...EITHER INITIATING OVER THE WESTERN
PANHANDLE OR PROPAGATING SOUTHEASTWARD OVER THE NEW MEXICO PLAINS...
WILL HAVE AN OPPORTUNITY TO BECOME ORGANIZED/SEVERE. GIVEN SOME
POTENTIAL FOR HIGH-BASED SUPERCELL STORM STRUCTURES THROUGH EARLY
EVENING...LARGE HAIL AND DAMAGING WINDS APPEAR POSSIBLE AS STORMS
APPROACH THE NORTHWESTERN ZONES LATE THIS AFTERNOON AND INTO THIS
EVENING. GIVEN THE HIGH-BASED NATURE OF THE STORMS...COLD POOLS MAY
EVENTUALLY FAVOR A TRANSITION TOWARD ONE OR MORE CONVECTIVE CLUSTERS
LATER IN THE EVENING. ALSO...A NOTABLE 30+KT LLJ IS PROGGED...AND
WILL LIKELY PROMOTE/SUSTAIN AT LEAST ISOLATED STORMS ROLLING
SOUTHEASTWARD THROUGH MUCH OF THE NIGHT. THUS CONFIDENCE REMAINS
THAT SCATTERED THUNDERSTORMS WILL IMPACT THE NORTHWESTERN HALF OF
THE SOUTH PLAINS...MOST LIKELY BETWEEN 00-06Z.
THE UA RIDGE AXIS IS PROGGED TO TRANSLATE EAST OF WEST TEXAS
FRIDAY...WITH INCREASING SOUTHWESTERLY FLOW ALOFT AND A TIGHTENING
SURFACE TROUGH OVER THE AREA. THIS CONTINUES TO ARGUE FOR STORM
CHANCES OVER THE WESTERN/CENTRAL SOUTH PLAINS AS MODELS PROG
CONVECTIVE QPF ALONG/EAST OF THIS FEATURE. WITH INCREASED SOUTHERLY
FLOW AND LOW LEVEL THERMAL RIDGING...DAYTIME TEMPERATURES WILL ALSO
WARM TO ABOVE SEASONAL AVERAGES.
LONG TERM...
WEAKER CHANCES OF PRECIPITATION ALONG A DRYLINE WILL CAP OFF THE
WEEK THROUGH THE WEEKEND. ON SATURDAY...MID AND UPPER LEVEL FLOW
WILL BECOME VEERED WHICH WILL FORCE THE DRYLINE FURTHER EAST OFF THE
CAPROCK. THE HIGHEST INSTABILITY WILL ALSO BE OFF THE CAPROCK WITH
0-6KM FLOW STILL RELATIVELY WEAK ACROSS THE AREA. A RIDGE OF HIGH
THETA-E AIR WILL ALSO BE EAST OF THE AREA WITH THE ATMOSPHERE WEAKLY
CAPPED OVER WEST TEXAS. THEREFORE HIGH BASED ISOLATED STORMS ARE NOT
OUT OF THE QUESTION FOR SATURDAY AFTERNOON AND EVENING DESPITE A
LACK OF AN UPPER LEVEL DISTURBANCE NEAR THE AREA.
THE CLOSED UPPER LOW OFF THE WESTERN US COAST WILL BEGIN TO MOVE
THROUGH THE FLOW ACROSS THE CENTRAL ROCKIES EARLY THIS WEEKEND. FLOW
WILL BECOME INCREASINGLY VEERED ON SUNDAY WHICH IS EXPECTED TO PUSH
MOISTURE EVEN FURTHER EAST...POSSIBLY HAVING THE DRYLINE COMPLETELY
EAST OF THE FA. HOWEVER...THE NAM AND EURO MODEL RUNS HAVE A PIECE
OF ENERGY MOVING SLOWER AND FURTHER SOUTH THAN INDICATED BY THE
LATEST GFS SOLUTION. THE FORMER MODEL SOLUTIONS WOULD MAKE
PRECIPITATION CHANCES SLIGHTLY MORE LIKELY ON SUNDAY AFTERNOON AND
EVENING BUT HAVE KEPT POPS BELOW MENTION FOR THE MOMENT. BEYOND THE
WEEKEND...HEIGHTS WILL CONTINUE TO BUILD FROM THE SOUTH AS ANOTHER
TROUGH ENTERS THE WESTERN US. A POSSIBLE COLD FRONT EARLY NEXT WEEK
IS CONTINUING TO BE TROUBLESOME FOR THE FORECAST. HAVE CONTINUED TO
SIDE WITH A TUESDAY FRONTAL PASSAGE AS SHOWN IN THE GFS HOWEVER THE
FRONT COULD LINGER AS A STATIONARY FRONT NEAR THE AREA THROUGH MID
WEEK. HAVE ALSO NOT INCLUDED ANY POPS YET WITH THIS FRONTAL PASSAGE
DUE TO THE MODEL INCONSISTENCIES. JDV
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 56 92 60 94 59 / 40 30 10 10 10
TULIA 57 92 65 94 63 / 40 30 20 10 10
PLAINVIEW 58 92 64 94 64 / 30 30 20 10 10
LEVELLAND 59 96 65 97 65 / 30 30 20 10 10
LUBBOCK 61 95 67 97 68 / 30 30 20 10 10
DENVER CITY 59 97 64 97 64 / 20 20 20 10 10
BROWNFIELD 59 97 66 97 66 / 20 30 20 10 10
CHILDRESS 58 93 69 98 72 / 20 10 20 20 20
SPUR 57 93 68 98 70 / 20 20 20 20 20
ASPERMONT 56 96 71 100 72 / 20 10 20 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
26/33/26
Hazardous weather outlook, Jun 4, 11:08 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1208 PM CDT THU JUN 4 2009
TXZ021>044-051715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1208 PM CDT THU JUN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
INTO TONIGHT WEST OF A LINE FROM SILVERTON TO BROWNFIELD. DAMAGING
WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS.
INCREASING FLOW FROM THE SOUTHEAST AT LOWER LEVELS AND FROM THE
NORTHWEST AT UPPER LEVELS WILL CREATE FAVORABLE DEEP LAYER SHEAR
FOR ROTATING THUNDERSTORMS OF RELATIVELY LONG DURATION. ENERGY
LEVELS ALSO WILL BE ADEQUATE FOR A FEW SUPERCELL THUNDERSTORMS
WITH CAPACITY FOR BOTH LARGE HAIL AND DAMAGING WIND GUSTS.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE HIGHER TERRAIN OF EASTERN NEW MEXICO THIS AFTERNOON AND
PROPAGATE FROM THE NORTHWEST INTO THE AREA THIS EVENING. PRIOR TO
THESE STORMS HOWEVER...A FEW OTHER STRONG TO SEVERE THUNDERSTORMS
MAY ALSO FORM ALONG EITHER A WEAK SURFACE CONVERGENCE THROUGH THE
CENTRAL SOUTH PLAINS OR A DIFFUSE DRYLINE COVERING THE NORTHWESTERN
SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE.
STORMS SHOULD BE PRIMARILY OUTFLOW DRIVEN WITH GUST POTENTIAL TO
AROUND 60 MPH...ALTHOUGH THE ROTATING CORES WILL HOLD POTENTIAL
FOR HAIL NEAR THE SIZE OF GOLF BALLS. STORMS MAY MERGE INTO ONE OR
TWO CLUSTERS BY THIS EVENING BRINGING A LOCALIZED THREAT FOR VERY
HEAVY RAIN AND EXCESSIVE RUNOFF.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
AND EVENING OVER MUCH OF THE SOUTH PLAINS...ROLLING PLAINS AND
SOUTHERN PANHANDLE AHEAD OF A DEVELOPING DRYLINE. INSTABILITY AND
WIND SHEAR MAY BE SUFFICIENT FOR A THREAT OF LARGE HAIL AND DAMAGING
WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT.
In the hours before
Special weather statement, Jun 4, 5:50 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT THU JUN 4 2009
TXZ021>023-027-028-050045-
PARMER TX-CASTRO TX-SWISHER TX-BAILEY TX-LAMB TX-
650 PM CDT THU JUN 4 2009
...A LINE OF STRONG THUNDERSTORMS WAS APPROACHING CASTRO...PARMER...
SWISHER...AND PORTIONS OF BAILEY AND LAMB COUNTIES...
AT 647 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTH OF HAPPY TO 14 MILES SOUTHWEST OF FRIONA...MOVING SOUTH AT 35
MPH.
STRONG WIND GUSTS AND ISOLATED TORNADOES HAVE ALREADY BEEN REPORTED
FROM THESE STORMS. WARNINGS MAY BE ISSUED SHORTLY IF THE STORMS
MAINTAIN THE CURRENT INTENSITY.
STRONG WIND GUSTS TO 50 MPH OR MORE ARE EXPECTED FROM THESE
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES...AND STAY AWAY FROM WINDOWS..
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LAT...LON 3476 10161 3441 10148 3430 10234 3408 10301
3473 10302 3476 10296
TIME...MOT...LOC 2344Z 346DEG 32KT 3500 10198 3484 10250
3451 10292
RMHail, Parmer
- When
- June 4, 6:10 PM CST to 6:25 PM CST
- Where
- Parmer County, 3 mi E of Bovina
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.520, -102.847
The public reported that nickel to quarter size hail fell just east of Bovina for about fifteen minutes.
Thunderstorm Wind, Swisher
- When
- June 4, 6:41 PM CST to 7:10 PM CST
- Where
- Swisher County, Happy to 4 mi N of Kress
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 34.730, -101.850
The KVII-TV Schoolnet recorded a thunderstorm wind gust of 59 mph at 18:41 CST. No damage was reported. The parent complex of thunderstorms continued to intermittently produce damaging winds as it propagated south-southeastward over Swisher County. A post-storm survey by Texas Tech University West Texas Mesonet meteorologists discovered several snapped wooden power poles along U.S. Highway 87 north of Kress.
Hail, Bailey
- When
- June 4, 6:45 PM CST to 7:01 PM CST
- Where
- Bailey County, 1.98 mi NW of Progress to Muleshoe
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.299, -102.846
Local law enforcement and emergency management officials reported that large hail up to the size of quarters fell along U.S. Highway 84 from near Progress to Muleshoe. At 18:45 CST marble to quarter size hail was initially reported just northwest of Progress. By 19:01 CST, dime to nickel size hail reportedly fell in Muleshoe.
Hail, Lamb
- When
- June 4, 7:09 PM CST
- Where
- Lamb County, 2 mi W of Earth
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.230, -102.435
Storm chasers reported penny size hail along U.S. Highway 70 west of Earth.
Thunderstorm Wind, Lubbock
- When
- June 4, 8:30 PM CST to 8:37 PM CST
- Where
- Lubbock County, Reese Afb to Reese Vlg
- Measured
- 82 kt (94 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 33.600, -102.050
The Texas Tech University West Texas Mesonet site and research complex at Reese Center obtained high-resolution measurements of a damaging swath of thunderstorm winds between 20:30 CST and 20:37 CST, as an intense supercell storm produced extreme outflow winds and large hail in the Reese Center vicinity. The Texas Tech University West Texas Mesonet site at Reese center initially recorded a 74 mph gust at 20:30 CST and a 65 mph gust at 20:35 CST. Meanwhile, additional research instrumentation on the west end of the complex measured numerous gusts in the 80 mph and 90 mph range. A peak gust of 94 mph was measured by one of these instruments at a height of thirteen feet above the ground. Fortunately, the strongest winds occurred over open terrain immediately west of the Reese Center complex, however, a number of light weight structures sustained damage from the winds that were at times accompanied by golfball size hail. Some instrumentation was destroyed. The roof was partially removed from at least one large storage barn, and other out door equipment was displaced and heavily damaged. No injuries were reported.
Thunderstorm Wind, Hockley
- When
- June 4, 8:31 PM CST to 8:38 PM CST
- Where
- Hockley County, 4 mi S of Levelland to 6 mi NW of Ropesville
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.522, -102.370
A swath of 60 mph to 70 mph winds impacted central Hockley County shortly after 20:30 CST as severe thunderstorms swept southward over the area. A Texas Tech University West Texas Mesonet meteorologist estimated gusts in the 60 mph to 70 mph range between 20:31 CST and 20:35 CST northwest of Ropesville. Small hail and blinding dust reportedly accompanied the winds, and pea to dime size hail covered the ground. By 20:38 CST, the Texas Tech University West Texas Mesonet site near Levelland recorded a peak gust of 68 mph. No significant damage was reported.
Hail, Lubbock
- When
- June 4, 8:35 PM CST to 8:40 PM CST
- Where
- Lubbock County, Reese Vlg
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 33.600, -102.020
Texas Tech University West Texas Mesonet meteorologists reported that golfball size hail blown by thunderstorm winds damaged instrumentation at Reese Center.
Thunderstorm Wind, Terry
- When
- June 4, 9:10 PM CST
- Where
- Terry County, Brownfield
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -102.280
The Terry County Emergency Manager measured a 77 mph thunderstorm wind gust at 21:10 CST. No significant damage was reported. A near-by Texas Tech University West Texas Mesonet site recorded a 56 mph peak wind two miles south of Brownfield at the same time.
Hail, Terry
- When
- June 4, 9:58 PM CST
- Where
- Terry County, Brownfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.180, -102.280
Storm spotters reported pea to nickel size hail in Brownfield shortly before 22:00 CST.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, June 4, 2009$1.3 million · EF0 · 1 event
- Tornadoes and Hail in Texas, June 4, 2009$50,000 · EF0 · 23 events
- Flash Flooding in Tennessee, June 4, 2009$96,000 · 5 events
- Damaging Winds in Georgia, June 4, 2009$61,000 · 55 kt wind · 2 events
- Flood and Heavy Rain in Georgia, June 4, 2009$45,000 · 2 events
- Strong Wind in Washington, June 4, 2009$35,000 · 2 events
- Tornado in Georgia, June 4, 2009$35,000 · EF0 · 1 event
- Tornado and Hail in Oregon, June 4, 2009$16,000 · EF0 · 9 events
- Debris Flow and Hail in Oregon, June 4, 2009$3,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, June 4 to 5, 2009$2,000 · 60 kt wind · 11 events
- Waterspouts in South Atlantic Coastal Waters, June 4, 20092 events
- Damaging Winds in Florida, June 4, 2009$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168761, 168764, 168766, 168767, 168770, 168768, 168771, 168769, 170763.